Q. I have a question about the coagulation lab tests. I saw that an increased PT would result from Coumadin and Heparin. Do these both work to activate ATIII and therefore effect the extrinsic pathway? I then saw that PTT can be increased as a result of heparin as well, so I am confused as to where heparin works and what effect is has on the coagulation cascade.
A. Great question! Although both Coumadin (warfarin) and heparin inhibit the coagulation cascade (and thus the formation of fibrin), they have different mechanisms of action.
Coumadin works by inhibiting the vitamin K dependent coagulation factors. Several factors in the cascade (II, VII, IX and X) need to be carboxylated in order to bind calcium (which is intimately involved in the cascade). The thing that performs the carboxylation is vitamin K; it goes from a reduced state to an oxidized state during carboxylation, and it is recycled back to its reduced state by an enzyme called vitamin K epoxide reductase. Coumadin inhibits this enzyme – so vitamin K can’t carboxylate the coagulation factors, which then are unable to bind calcium, and are rendered ineffective. Whew.
Heparin works in a totally different fashion. It works by binding to antithrombin III (ATIII), which as you will recall is a natural anticoagulant that acts on a bunch of different factors on both sides of the cascade, but seems to have more of an effect on the intrinsic arm than it does on the extrinsic arm of coagulation. Heparin binds to ATIII, causing a conformational change that activates ATIII and potentiates its action.
Back to the tests. Since both Coumadin and heparin affect factors on both sides of the coagulation pathway, giving either Coumadin or heparin should cause the prolongation of both the PT/INR and the PTT. However, the PT/INR is a better test for monitoring patients on Coumadin, and the PTT is a better test for monitoring patients on heparin, for the following reasons.
Coumadin affects all the vitamin K dependent coagulation factors. However, these factors have different half-lives. It turns out that of all the factors (II, VII, IX and X), factor VII has the shortest half-life. So if you give a patient Coumadin, the first factor to show a decrease in activity will be factor VII (the others will drop off too, but not until later on). When you give someone Coumadin, it’s important to go slow and only give as much as is necessary. So it’s best to monitor therapy by taking a look at the extrinsic pathway (using the PT/INR), since that’s the pathway that will be affected first. You wouldn’t want to wait until the PTT becomes prolonged before adjusting the patient’s dose, because by that time, the patient could be over-anticoagulated.
Heparin acts on a whole bunch of factors on both sides of the cascade – but it seems to have more profound effects of the factors of the intrinsic arm than those in the extrinsic arm. So if you were picking between ordering a PT/INR and a PTT, the PTT would be the more sensitive test to order.
- Kristine said Hi Cynthia – Yes!! I totally agree. I remember learning that if you see any secondary granulat...
- Cynthia said I’m going to have agree with the granules being the most important. I’m also MT and I...
- AG said Thanks Kristine, very helpful!
- Frank MD said Succinctly explained. Excellent! Thank you so much!!
- kartik said Thanks,i am learner,when i think hypothtically,i think i may find confusing beetween promyelocyte an...
- Carol said Thanks…. Well explained
- Ulyses Yakovlevich said This looks like an awesome tool for future Pathologists to learn from :).
- Chief said Amazing explanation. No other website teaches this interesting and important medical lesson. Not eve...
- Dr.Kisor Kumar Pal said Very helpful and practical discussion.I learned a lot.
- Cheri said Thank you ! I’m a traveler in Pathology/Histology
- Dr. Syed Mahbub Baksh said During my residency years, I have read only two books: Robbins Pathology and Henry’s Clinical...
- Theresa said Thanks for breaking this down in a simple way to understand it. Well done.